Anticholinergics: Introduction

Last updated: January 02, 2020


This is Raymond. At an appointment for a suspected UTI, Raymond's GP, Dr Clarke, asks him about his general health. He says he's been 'feeling his age' recently. He's 74 years old and his angina has been playing up. He knows he gets a bit confused sometimes and finds it harder to do crosswords these days. He's also constipated and doesn't eat as much as he used to; and he had to have a tooth out last week

Raymond saw his GP a few months ago about vertigo, and was prescribed prochlorperazine 5mg three times daily. He's taking several other medicines and Dr Clarke reviews them:

✦ Amitriptyline 25mg twice daily for neuropathic pain.
✦ Amlodipine 10mg daily.
✦ Atorvastatin 40mg at night.
✦ GTN spray when required.
Raymond has had some difficulty sleeping and says he buys over-the-counter Nytol (diphenhydramine) for this.

When Dr Clarke later discusses Raymond with a colleague, she points out that amitriptyline, prochlorperazine and diphenhydramine all have anticholinergic properties. She suggests that this combination might be responsible for Raymond's confusion and constipation. As they discuss their patient further, they speculate that anticholinergic tachycardia might be responsible for his worsening angina; that drug-induced dry mouth could account for his dental decay; and that even Raymond's UTI may be related to urinary retention caused by these medicines.

Brain, mouth, bladder, gut, heart. Just a few of the parts of the body that can be adversely affected by anticholinergic side effects.

  Why is it that anticholinergics cause such a wide range of side effects in patients like Raymond?
  How can patients with these side effects, or at risk of them, be identified and managed?

The answers to these two questions form the learning objectives for this tutorial. It should only take 20 minutes or so to read. You will probably already know a lot of it, but this is an opportunity to consolidate your learning. We adopt a concise and practical clinical approach.

Anticholinergic side effects can afflict many different parts of the body; and there are many different medicines with anticholinergic effects. So it's easy to overlook that your patient's symptoms might be caused by the additive effects of a number of these medicines.
- Clinical Pharmacist

⇦ HOME PAGE     – Page 1 of 7 –     NEXT PAGE